Arizona, 2015

Damaging Winds in Arizona, June 27, 2015

June 27, 2015 · NWS PSR · 3 events in 1 county or zone

A strengthening southeasterly monsoonal flow imported increasing moisture into the higher terrain of south central Arizona on June 27th and as a result isolated to scattered thunderstorms developed during the evening hours across portions of southern Gila County. Some of the stronger storms affected the area around Lake Roosevelt; gusty winds were measured to be in excess of 60 mph and the…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$58,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

A strengthening southeasterly monsoonal flow imported increasing moisture into the higher terrain of south central Arizona on June 27th and as a result isolated to scattered thunderstorms developed during the evening hours across portions of southern Gila County. Some of the stronger storms affected the area around Lake Roosevelt; gusty winds were measured to be in excess of 60 mph and the strong winds created large swells on the lake which damaged a number of boats and required rescues of some of the boaters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jun 27, 1:51 PM MST, 3 hours 39 minutes earlier.

Area forecast discussion, Jun 27, 1:51 PM MST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
151 PM MST SAT JUN 27 2015

.SYNOPSIS...THROUGH MOST OF THE UPCOMING WEEKING...SHOWERS AND
THUNDERSTORMS WILL BE COMMON ACROSS THE MOUNTAINS OF SOUTHERN AND
EASTERN ARIZONA. EACH EVENING THERE WILL BE THE SLIGHT CHANCE FOR
THOSE STORMS TO MOVE INTO THE POPULATED LOWER DESERT AREAS. THE MOST
LIKELY OUTCOME IN THOSE AREAS WILL BE BLOWING DUST...BUT LOCALIZED
STRONG WINDS AND BRIEF HEAVY RAIN WILL ALSO BE POSSIBLE. AFTERNOON
TEMPERATURES WILL SLOWLY DROP TO NEAR SEASONAL VALUES WHILE OVER
VALUES REMAIN QUITE WARM.

&&

.DISCUSSION...
MID-LEVEL DEBRIS CLOUDS HAVE ERODED OUR MOVED OUT OF THE AREA EARLY
THIS AFTERNOON THOUGH THERE IMPACT IS BEING FELT IN MARGINALLY COOLER
TEMPERATURES. AS OF 1 PM...MOST LOWER DESERT LOCATIONS WERE JUST
EEKING INTO THE TRIPLE DIGITS. HIGH TEMPS WILL LIKELY END DOWN A FEW
FROM YESTERDAY. THIS MAY TEMPER INSTABILITY AMOUNTS FOR LATER TODAY
BUT GENERALLY NOT BY MUCH AS SURFACE DEW POINTS REMAIN IN THE MID
50S TO LOW 60S.

SYNOPTIC CONDITIONS WILL REMAIN FAVORABLE FOR CONVECTION TO DEVELOP
OVER THE MOUNTAINS OF EASTERN AND SOUTHERN ARIZONA AND POTENTIALLY
MOVE INTO THE POPULATED LOWER DESERT AREAS THE NEXT SEVERAL DAYS.
BROAD ENSEMBLE AND DETERMINISTIC MODEL AGREEMENT WITH THE STRONG H5
ANTI-CYCLONE TO HOVE OVER THE GREAT BASIN...WOBBLING A BIT FROM DAY
TO DAY. THAT KEEPS US ON THE SE FLANK AND THE DEEP NE-LY FLOW IN
PLACE. CURRENT MOISTURE VALUES...1.4IN PER 27.12Z KTUS /NEAR RECORD
VALUES FOR LATE JUNE/ AND 0.6IN PER 27.18Z KFLG /NEAR AVERAGE/
SOUNDINGS PROBABLY WON/T CHANGE MUCH THROUGH MID-WEEK. THEREFORE THE
ACTIVITY LEVEL OF EACH DAY WILL HINGE ON MORE SUBTLE MID AND UPPER
LEVEL FEATURES.

CONVECTIVE CLUSTER CONTINUES TO ORGANIZE ALONG THE AZ/NM BORDER THIS
AFTERNOON...LIKELY FORCED BY A MID-LEVEL VORT MAX.
CONCEPTUALLY...HI-RES MODELS ARE GENERALLY FITTING OUR CONCEPTUAL
MODEL OF CONVECTION DEVELOPING ACROSS SE AZ AND PROPAGATE WEST.
GIVEN SOMEWHAT HIGHER D-CAPE AND MUCAPE VALUES...THE SCENE IS SET FOR
AN OUTFLOW EVENT INTO THE LOWER DESERTS. THE MORE RECENT RUNS OF THE
HRRR HAVE TRENDED TO A BIT MORE OF AN E-TO-W ORIENTATION THOUGH MANY
OTHER OFFERINGS DEPICT A MORE TEXTBOOK TUCSON-TO-PHOENIX OUTFLOW.
BLOWING DUST ADVISORY CONTINUES FOR 3 TO 8 PM TO HIGHLIGHT THE
INCREASED RISK OF DENSE BLOWING DUST. SHOULD THE THREAT
MATERIALIZE...WE WOULD UPGRADE TO A DUST STORM WARNING.

TOMORROW WILL BE SIMILAR OVERALL THOUGH WITH A SEEMINGLY LESSER
THREAT OF BLOWING DUST. SOMETHING TO WATCH IS A POTENTIAL MID-LEVEL
BACK-DOOR FRONT THAT COULD ENHANCE MOUNTAIN CONVECTION AND MOVE IT
MORE EASILY INTO THE LOWER DESERTS. TEMPERATURES THROUGH MID-WEEK
WILL BE TRENDING DOWN FOR MAXS AND HOLDING STEADY OR EVEN UP A BIT
FOR MINS.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND KSDL...
STORMS ACROSS EASTERN ARIZONA MAY CAUSE SOME SOME PATH DIVERSIONS
THROUGH THE EVENING. OTHERWISE CONFIDENCE REMAINS HIGH THAT BLOWING
DUST WILL BE AN ISSUE FOR THE PHX AREA THIS EVENING...THOUGH WE/RE
STILL UNABLE TO PIN DOWN JUST EXACTLY WHEN AND HOW BAD IT WILL BE AT
KPHX. BEST WINDOW REMAINS 00Z TO 03Z /EARLY SOUTH-EAST...LATER NORTH-
WEST/. VISIBILITY POTENTIAL DOES REMAIN NEAR-ZERO THOUGH MOST LIKELY
IS 1-3SM WITH WIND ABOVE 30KT. WE COULD SEE A FEW STORMS KICK-OFF
ACROSS PHX WITH THE OUTFLOW...POTENTIALLY LASTING UNTIL 08-10Z.

SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...
SCT MID LEVEL CLOUDS THROUGH THE EVENING. LATE IN THE EVENING AND
INTO THE EARLY MORNING HOURS...GUSTY OUTFLOW WINDS WILL BE POSSIBLE
AT ALL AREAS. SLIGHT CHANCE FOR A THUNDERSTORM OVERNIGHT AS WELL.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
MONDAY THROUGH FRIDAY...
GENERAL TREND WILL BE TOWARDS INCREASING MOISTURE...DECREASING
TEMPERATURES AND ABOVE NORMAL CHANCES OF SHOWERS AND THUNDERSTORMS
AS AN EASTERLY FLOW PREVAILS ACROSS THE REGION. WETTING RAINS WILL
EVEN BE POSSIBLE ACROSS THE LOWER DESERTS AND AS FAR WEST AS
SOUTHEASTERN CA. OCCASIONAL LIGHTNING AND STRONG GUSTY WINDS WILL
REMAIN A THREAT TO NEW OR EXISTING FIRES...PARTICULARLY ACROSS THE
HIGHER ELEVATIONS OF EAST-CENTRAL AZ WHERE ACTIVITY WILL BE MOST
CONCENTRATED.

&&

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...BLOWING DUST ADVISORY FROM 3 PM THIS AFTERNOON TO 8 PM THIS
     EVENING FOR AZZ023-026>028.

CA...NONE.
&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...INIGUEZ
AVIATION...INIGUEZ
FIRE WEATHER...MEYERS

In the hours before

Special weather statement, Jun 27, 4:11 PM MST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
411 PM MST SAT JUN 27 2015

AZZ024-280015-
SOUTHERN GILA/TONTO NF FOOTHILLS AZ-
411 PM MST SAT JUN 27 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  GILA COUNTY

UNTIL 515 PM MST

AT 410 PM MST...DOPPLER RADAR WAS TRACKING A GROUP OF STRONG
THUNDERSTORMS NEAR GLOBE. THESE STORMS WERE NEARLY STATIONARY.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
GLOBE...SAN CARLOS...MIAMI...SAWMILL...CUTTER...HILLTOP...SAN CARLOS
RESERVOIR...CENTRAL HEIGHTS-MIDLAND CITY...CLAYPOOL AND INSPIRATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3346 11005 3347 11015 3338 11044 3329 11046
      3320 11040 3314 11059 3314 11063 3307 11072
      3305 11072 3362 11108 3369 11095 3364 11092
      3369 11084 3365 11078 3379 11068 3385 11057
      3382 11050 3383 11033 3361 11006 3361 11001
TIME...MOT...LOC 2310Z 218DEG 3KT 3343 11071

DEWEY
Special weather statement, Jun 27, 4:39 PM MST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
439 PM MST SAT JUN 27 2015

AZZ024-028-280030-
SOUTHERN GILA/TONTO NF FOOTHILLS AZ-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ-
439 PM MST SAT JUN 27 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN PINAL...EASTERN MARICOPA AND CENTRAL GILA COUNTIES

UNTIL 530 PM MST

AT 437 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
TOP OF THE WORLD...OR NEAR SUPERIOR...MOVING NORTHWEST AT 10 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM. ALSO...BLOWING DUST AHEAD OF THE THUNDERSTORM IS
POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
SUPERIOR...MIAMI...QUEEN VALLEY...TOP OF THE WORLD...BOYCE THOMPSON
ARBORETUM...FLORENCE JUNCTION...TOP-OF-THE-WORLD...CENTRAL
HEIGHTS-MIDLAND CITY...CLAYPOOL AND INSPIRATION.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3320 11092 3325 11095 3315 11109 3312 11113
      3327 11139 3356 11099 3331 11072
TIME...MOT...LOC 2337Z 138DEG 8KT 3328 11100

DEWEY

The radar

The Phoenix radar (KIWA), 68 km away, was scanning. The volume nearest the first event began at 00:28 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gila

When
June 27, 5:30 PM MST to 6:30 PM MST
Where
Gila County, 1.73 mi E of Roosevelt
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
Fire Department/Rescue
Coordinates
33.670, -111.100

Strengthening southeasterly monsoonal flow imported increasing moisture into southern Gila County and as a result isolated to scatted thunderstorms developed during the late afternoon hours. Some of the storms generated strong and gusty outflow winds which affected Roosevelt Lake. Wind gusts estimated to be nearly 70 mph created 3 to 4 foot swells along the southern periphery of Roosevelt Lake, about 2 miles east of the town of Roosevelt. According to the Tonto Basin Fire Department and Rescue, the large swells knocked a number of boats into the shore and numerous people were knocked into the water as a result. The Tonto Basin Fire Department then performed multiple rescues of the affected people.

Thunderstorm Wind, Gila

When
June 27, 5:50 PM MST
Where
Gila County, Roosevelt
Measured
61 kt (70 mph) estimated gust
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
33.670, -111.130

Strengthening southeasterly monsoonal flow imported increasing moisture into southern Gila County, and led to the development of strong thunderstorms during the late afternoon hours on June 27th. The stronger storms produced gusty and damaging outflow winds, estimated to reach as high as 70 mph. According to a trained weather spotter in the town of Roosevelt, gusty winds uprooted a large pine tree and blew it against a house. This occurred at approximately 1750MST.

Thunderstorm Wind, Gila

When
June 27, 6:00 PM MST
Where
Gila County, 2.15 mi SSE of Roosevelt
Measured
63 kt (72 mph) measured gust
Reported by
RAWS
Coordinates
33.640, -111.120

Strengthening southeasterly monsoonal flow imported increasing moisture into southern Gila County and as a result isolated to scattered thunderstorms developed during the late afternoon hours. Some of the storms produced strong and gusty winds. At 1800MST the Roosevelt Lake RAWS station measured a peak wind gust to 72 mph. Earlier, at 1720MST, a trained spotter 3 miles southeast of Roosevelt Lake measured a thunderstorm wind gust to 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2015Every state in 2015This day in weather historyWarnings in Arizona, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 576496, 576492, 576490.